Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 94, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2009, 1:12 PM EDT for Beaufort County, Charleston County, Colleton County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2009, 1:12 PM EDT (17:12 UTC)
- Expired
- May 17, 2009, 2:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 171712
SVRCHS
SCC013-019-029-171800-
/O.NEW.KCHS.SV.W.0094.090517T1712Z-090517T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
112 PM EDT SUN MAY 17 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
SOUTHEASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 200 PM EDT
* AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BENNETTS POINT TO FOREST
BEACH...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF EDISTO BEACH
TO HILTON HEAD ISLAND...MOVING EAST AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
HILTON HEAD ISLAND...PARRIS ISLAND...
HILTON HEAD AIRPORT...FOREST BEACH...
BENNETTS POINT...
FOLLY FIELD...
FRIPP ISLAND...EDISTO BEACH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.
&&
LAT...LON 3247 8032 3251 8035 3246 8040 3249 8049
3241 8042 3232 8045 3225 8062 3230 8066
3230 8070 3221 8066 3214 8073 3212 8079
3217 8080 3217 8088 3230 8077 3229 8072
3230 8071 3229 8075 3261 8046 3257 8020
TIME...MOT...LOC 1712Z 263DEG 8KT 3249 8047 3216 8076
$$2 follow-up statements
000
WWUS52 KCHS 171744
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT SUN MAY 17 2009
SCC013-019-029-171800-
/O.CON.KCHS.SV.W.0094.000000T0000Z-090517T1800Z/
COLLETON SC-CHARLESTON SC-BEAUFORT SC-
144 PM EDT SUN MAY 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN BEAUFORT...SOUTHWESTERN CHARLESTON AND EXTREME
SOUTHEASTERN COLLETON COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR SCOTT...OR ABOUT 9 MILES SOUTHEAST OF
BEAUFORT...MOVING NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3247 8032 3251 8035 3246 8040 3249 8049
3241 8042 3232 8045 3225 8062 3230 8066
3230 8070 3221 8066 3214 8073 3212 8079
3217 8080 3217 8088 3230 8077 3229 8072
3230 8071 3229 8075 3261 8046 3257 8020
TIME...MOT...LOC 1744Z 224DEG 13KT 3234 8059
$$000
WWUS52 KCHS 171752
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT SUN MAY 17 2009
SCC013-019-029-171802-
/O.EXP.KCHS.SV.W.0094.000000T0000Z-090517T1800Z/
COLLETON SC-CHARLESTON SC-BEAUFORT SC-
152 PM EDT SUN MAY 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAUFORT...
SOUTHWESTERN CHARLESTON AND EXTREME SOUTHEASTERN COLLETON COUNTIES
WILL EXPIRE AT 200 PM EDT...
AT 151 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT...
THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF
ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3247 8032 3251 8035 3246 8040 3249 8049
3241 8042 3232 8045 3225 8062 3230 8066
3230 8070 3221 8066 3214 8073 3212 8079
3217 8080 3217 8088 3230 8077 3229 8072
3230 8071 3229 8075 3261 8046 3257 8020
TIME...MOT...LOC 1752Z 224DEG 13KT 3236 8057
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:26 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 17, 9:26 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
926 AM EDT SUN MAY 17 2009
.SYNOPSIS...
ATLC HIGH PRESSURE WILL GIVE WAY TO A STRONG COLD FRONT WHICH WILL
DROP SOUTHEAST THROUGH THE AREA THIS AFTERNOON INTO THIS EVENING
AND BECOME STATIONARY ACROSS FLORIDA THROUGH THE REMAINDER THE
WEEK. LOW PRESSURE IS EXPECTED TO DEVELOP SOUTH OF THE AREA AND
MAY LINGER THROUGH MUCH OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS PUTS A COLD FRONT ENTERING THE WRN CAROLINAS...
EXTENDING SWWD THROUGH NRN GA...CENTRAL AL AND SRN MS. THIS FRONT
WILL CONTINUE TO PROGRESS SE TOWARD THE AREA TDA WHILE A DEEPENING
UPPER LEVEL LONGWAVE TROUGH SHIFTS EWD ACROSS THE OH RIVER VALLEY
THROUGH GULF COAST STATES. AS THE TROUGH DEEPENS...THIS WILL
INTENSIFY LOW AND MID LEVEL JETTING...PUTTING THE CHS CWFA WITHIN
THE INFLUENCE OF A JET STREAK RIGHT ENTRANCE REGION. GIVEN AMPLE
MOISTURE AHEAD OF THE FRONT /PWATS ARND 1.75 INCHES/...DECENT
PREFRONTAL LOW LEVEL CONVERGENCE AND MODEST INSTABILITY...THE
INGREDIENTS ARE AVAILABLE FOR NOT ONLY A HIGH COVERAGE OF
SHWRS/TSTMS BY THIS AFTN BUT ALSO THE POTENTIAL FOR SOME STORMS TO
PRODUCE HEAVY RAIN AND/OR SEVERE WX. SLIGHT ONSHORE FLOW THROUGH
MIDDAY WILL HELP ENHANCE LLVL MOISTURE...CAPE/S INCRS TO ARND 1500
J/KG...DEWPOINTS IN THE MID-UPR 60S AND NO CAP/CINH BY THIS AFTN
SHOULD BE ENOUGH TO PRODUCE CLUSTERS OF STORMS THAT MAY PRODUCE
LARGE HAIL AND/OR DMGG WIND GUSTS. IN ADDITION...THE DEEP MOISTURE
AND HIGH PWATS TRANSLATE TO QPF/S OF 1-2 INCHES ACRS THE AREA WITH
POSSIBLY HIGHER LOCALIZED AMOUNTS. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO THE LOCALIZED NATURE OF THE CONVECTION...THUS A
FLASH FLOOD WATCH IS NOT WARRANTED BUT WILL CONTINUE MENTION OF
LOCALLY HEAVY RAINFALL IN THE GRIDDED/TEXT FORECASTS AND THE
HAZARDOUS WX OUTLOOK.
VERY FEW CHANGES NEEDED TO THE MAX TEMP SCHEME OF UPR 70S N TO
MID 80S S...THOUGH CLOUD AND RAIN COMPLICATIONS MAY MAKE FOR A FEW
JAGGED JUMPS/DROPS IN THE HOURLY TEMP CURVE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
WIDESPREAD SHOWERS/TSTMS ARE EXPECTED TO BE ONGOING THIS EVE AS A
POTENT COLD FRONT PUSHES THROUGH THE AREA. LOCALLY HEAVY RAINFALL
WILL BE A POSSIBILITY WITH FAVORABLE POSITIONING OF THE RIGHT
ENTRANCE REGION OF THE UPPER JET AND PWATS APPROACHING 2 INCHES
AND WE CONTINUE TO ACCESS THE POTENTIAL FOR FLASH FLOODING. STORM
TOTAL AMOUNTS OF 2-4 INCHES APPEAR LIKELY FOR THE REGION...BUT WE
FEEL THE RISK FOR WIDESPREAD FLASH FLOODING IS NOT HIGH ENOUGH TO
JUSTIFY A FLASH FLOOD WATCH ATTM. THIS WILL BE RE- EVALUATED WITH
LATER FORECAST CYCLES BUT A MENTION OF LOCALLY HEAVY RAINFALL AND
MINOR FLOODING WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK.
ANY TSTM ACTIVITY IS EXPECTED TO BECOME INCREASINGLY ELEVATED WITH
TIME AS COOLER/DRIER AIR ADVECTS IN FROM THE NORTH SO WILL HAVE
DECREASING TSTM CHANCES THROUGH THE NIGHT. BREEZY CONDITIONS
APPEAR LIKELY...PARTICULARLY AT THE COAST WHERE WINDS COULD GUST
AS HIGH AS 35 MPH AT TIMES AS COOL/DRY AIR INTERACTS WITH THE WARM
ATLANTIC WATERS.
LOWS WILL RANGE FROM THE LOWER 50S INLAND TO THE MID/UPPER 50S AT
THE COAST...WELL BELOW NORMAL.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
ALL MODELS LEAVE ENERGY BEHIND AS TROF EXISTS EAST COAST MONDAY
NIGHT AND INTO TUESDAY. FAIRLY GOOD MODEL CONSENSUS THAT AN UPPER
LEVEL CUTOFF LOW WILL FORM IN THE EASTERN GULF OF MEXICO BY TUESDAY
MORNING WHICH WILL HELP MAINTAIN FAIRLY STRONG NORTH TO NORTHEAST
SURFACE WINDS INTO MID WEEK. GFS AND NAM ARE SLOWER TRYING TO MOVE
DRIER AIR INTO THE AREA MONDAY AND MONDAY NIGHT AND THEN IN RESPONSE
TO DEVELOPING CUTOFF BRING THE DEEP MOISTURE BACK INTO THE AREA
TUESDAY AND TUESDAY NIGHT...WITH THE NAM BY FAR THE MOST AGGRESSIVE.
ECMWF AND GEM BRING SOMEWHAT DRIER AIR MORE QUICKLY INTO THE AREA
AND HOLD OFF UNTIL WEDNESDAY OR WEDNESDAY NIGHT BEFORE BRINING THE
DEEPER MOISTURE BACK. MAINTAINED THE DECREASING CHANCES FOR RAIN
MONDAY AND INTO MONDAY NIGHT AND THEN SLIGHT CHANCE OR CHANCE POPS
ALONG THE COAST CLOSER TO THE DEEPER MOISTURE ON TUESDAY. SLOWLY
INCREASE THE THREAT FOR RAIN AS WELL AS CLOUD COVER TUESDAY NIGHT
INTO THURSDAY AS ALL MODELS CONVERGE ON HAVING DEEPER MOISTURE OVER
THE AREA ALONG WITH RATHER IMPRESSIVE ISENTROPIC LIFT...ESPECIALLY
FOR WEDNESDAY NIGHT AND THURSDAY. KEPT THE THREAT FOR PRECIPITATION
IN THE CHANCE CATEGORY FOR NOW FOR WEDNESDAY NIGHT AND
THURSDAY...HOWEVER IF MODEL TRENDS CONTINUE...THE THREAT FOR RAIN
WILL NEED TO BE INCREASES. IT IS POSSIBLE THAT THERE COULD BE A
SIGNIFICANT RAIN EVENT WEDNESDAY NIGHT AND THURSDAY. IN
ADDITION...THERE ARE INDICATION THAT FAIRLY STRONG ONSHORE WINDS
WILL OCCUR IN THE MID WEEK TIME FRAME ALONG THE COAST. MADE NO
SIGNIFICANT CHANGES TO THE FORECAST BEYOND THURSDAY...ALTHOUGH POPS
MAY NEED TO BE RAISED BY LATER SHIFTS FOR THE LATER PART OF THE WEEK
AS DEEP SOUTHEASTERLY FLOW IS EXPECTED TO CONTINUE INTO THE
WEEKEND.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
CLOUDS WILL INCREASE FROM THE W WITHIN DEEP MOISTURE AS A STRONG
COLD FRONT SLOWLY APPROACHES THE AREA. CONVECTIVE RAINS CAN BE
EXPECTED BY EARLY-MID AFTN...GRADUALLY GROWING IN STRENGTH AND
INTENSITY AND POCKETS OF HEAVY RAINFALL ARE LIKELY. HAVE CARRIED
CB GROUPS WITH MVFR CIGS AT BOTH TERMINALS...THOUGH HEAVY RAIN
COULD DROP VSBYS TO IFR LEVELS AT TIMES. THE TSTM POTENTIAL WILL
END FIRST AT KCHS AS THE FRONT PUSHES SE THROUGH THE AREA...WITH
LOCALLY HEAVY STRATIFORM RAIN WITH IFR CIGS EXPECTED THEREAFTER.
WINDS WILL PICK UP OUT OF THE N/NE BEHIND THE FRONT.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE EXPECTED
INTO MONDAY AS A COLD FRONT WITH SHOWERS/TSTMS AFFECTS THE AREA.
STRONG N/NE WINDS WILL AFFECT BOTH TERMS THROUGH MID WEEK.
&&
.MARINE...
VERY FEW CHANGES NEEDED TO THE ONGOING MARINE FCST AND WILL RUN
WITH HEADLINES AS THEY ARE CURRENTLY DELINEATED. A COLD FRONT
WILL APPROACH FROM THE W TDA ALLOWING FOR A SLOWLY TIGHTENING
PRESSURE GRADIENT DURING THE AFTN HOURS. HOWEVER...CONDITIONS LOOK
TO REMAIN BELOW SCA LEVELS THROUGH THIS AFTN.
TONIGHT...CONDS DETERIORATE QUICKLY BEHIND THE FRONT TONIGHT WITH
SCA CONDS EXPECTED ALL WATERS. THINK GALES WILL HOLD OFF FOR
MUCH...IF NOT ALL...OF THE NIGHT SO HAVE PUSHED BACK THE GALE
WATCH TO MON.
MONDAY THROUGH THURSDAY...FAIRLY SIGNIFICANT MARINE IS EVENT IS
ANTICIPATED FOR THE MONDAY THROUGH AT LEAST TUESDAY NIGHT TIME
FRAME. NORTH TO NORTHEAST WINDS OF 25 TO 35 KNOTS WITH HIGHER
GUSTS SHOULD DEVELOP ACROSS THE COASTAL WATERS ON MONDAY AND
PERSIST INTO EARLY TUESDAY BEFORE BACKING OFF JUST A LITTLE
TUESDAY NIGHT AS THE WINDS BECOME MORE EASTERLY. SEAS ARE EXPECTED
TO INCREASE TO NEAR 14 FEET IN AMZ374 WITH SEAS POSSIBLY
APPROACHING 9 OR 10 FEET WITHIN THE NEARSHORE WATERS. A GALE WATCH
HAS BEEN MAINTAINED FOR THIS TIME FRAME.
THERE IS GROWING CONCERN THAT POSSIBLY A SECOND GALE EVENT COULD
OCCUR IN THE WEDNESDAY TO THURSDAY TIME FRAME AS A STRONG SURFACE
LOW ASSOCIATED WITH AN UPPER LOW IN THE EASTERN GULF OF MEXICO
TIGHTENS THE PRESSURE GRADIENT ACROSS THE WATERS.
RIP CURRENTS...STRONG NORTHEAST WINDS COUPLED WITH INCREASING WIND
WAVES AND EAST TO NORTHEAST SWELL WILL YIELD AN ENHANCED RISK FOR
RIP CURRENTS FOR MUCH OF THE UPCOMING WEEK. A MODERATE TO HIGH RIP
CURRENT RISK WILL BE LIKELY FOR MOST BEACHES FOR MONDAY THROUGH AT
LEAST WEDNESDAY.
&&
.TIDES/COASTAL FLOODING...
BEACH EROSION AND MINOR COASTAL FLOODING COULD BECOME A CONCERN ON
MONDAY AND TUESDAY AS STRONG NORTH TO NORTHEAST WINDS COMBINE WITH
BUILDING SEAS. CURRENT DATA SUGGESTS WAVES IN THE SURF ZONE COULD
REACH 3-4 FT ON MONDAY AND 4 TO 6 FEET TUESDAY AND WEDNESDAY AND A
HIGH SURF ADVISORY MAY EVENTUALLY BE NEEDED. IN ADDITION...TIDES ARE
EXPECTED TO RUN 1-2 FT ABOVE PREDICTED LEVELS ON WEDNESDAY WHICH
COMBINED WITH ANY LOCALLY HEAVY RAINS COULD PUSH TIDE LEVELS INTO
COASTAL FLOOD ADVISORY CRITERIA.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT TUESDAY
FOR SCZ045.
MARINE...GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON FOR
AMZ352-354-374.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY
FOR AMZ330-350-352-354-374.
GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
AMZ330-350.
&&Hazardous weather outlook, May 17, 5:00 AM EDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SUN MAY 17 2009 GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-180930- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER- 500 AM EDT SUN MAY 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM AROUND 3 PM THROUGH THE EARLY EVENING. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON. GAZ117-119-139-141-SCZ048>051-180930- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 500 AM EDT SUN MAY 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS. THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND 3 PM THROUGH EARLY EVENING. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. COASTAL HAZARDS...THE COMBINATION OF STRONG NORTHEAST WINDS AND BUILDING SEAS DEVELOPING IN THE WAKE OF A COLD FRONT WILL PRODUCE AN ENHANCED RISK FOR RIP CURRENTS FOR MUCH OF THE UPCOMING WEEK. MODERATE BEACH EROSION IS ALSO LIKELY ALONG WITH SHALLOW COASTAL FLOODING AROUND TIMES OF HIGH TIDE. COASTAL FLOOD ADVISORIES AND HIGH SURF ADVISORIES MAY EVENTUALLY BE NEEDED. HIGH WINDS...A WIND ADVISORY MAY BE NEEDED FOR THE COASTAL COUNTIES OF SOUTH COASTAL SOUTH CAROLINA AND NORTH COASTAL GEORGIA MONDAY AND MONDAY NIGHT AS STRONG NORTHEAST WINDS DEVELOP IN THE WAKE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON. AMZ352-354-374-180930- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 500 AM EDT SUN MAY 17 2009 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ330-350-180930- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- 500 AM EDT SUN MAY 17 2009 ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ045-180930- BERKELEY- 500 AM EDT SUN MAY 17 2009 ...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT TUESDAY FOR LAKE MOULTRIE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS. THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND 3 PM THROUGH EARLY EVENING. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK FOR FLOODING INCREASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON.
In the hours before
Special weather statement, May 17, 11:46 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1146 AM EDT SUN MAY 17 2009 GAZ119-171615- COASTAL CHATHAM- 1146 AM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CHATHAM COUNTY THROUGH 1215 PM EDT... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED OVER WASSAW ISLAND... MOVING NORTHEAST AT 15 MPH. AREAS IN AND AROUND WASSAW ISLAND...WASSAW SOUND AND THE SOUTHERN END OF TYBEE ISLAND WILL BE IMPACTED THROUGH 1215 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
Special weather statement, May 17, 12:57 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1257 PM EDT SUN MAY 17 2009 GAZ141-171730- COASTAL MCINTOSH- 1257 PM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MCINTOSH COUNTY THROUGH 130 PM EDT... AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF RACCOON BLUFF...OR JUST EAST OF DARIEN...MOVING NORTHEAST AT 25 MPH. AREAS IN AND AROUND SAPELO ISLAND WILL BE IMPACTED THROUGH 130 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
Special weather statement, May 17, 1:05 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 105 PM EDT SUN MAY 17 2009 SCZ048>050-171730- BEAUFORT-CHARLESTON-COASTAL COLLETON- 105 PM EDT SUN MAY 17 2009 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN BEAUFORT...SOUTHWESTERN CHARLESTON AND SOUTHEASTERN COLLETON COUNTIES THROUGH 130 PM EDT... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COFFIN POINT TO LANDS END...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF EDISTO BEACH TO HILTON HEAD ISLAND...MOVING EAST AT 10 MPH. AREAS IN AND AROUND BENNETTS POINT...EDISTO BEACH...EDISTO ISLAND AND FRIPP ISLAND WILL BE IMPACTED THROUGH 130 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:27 AM EDT | Lake Wind Advisory | CHS | Berkeley | 5 days |
| May 17, 2:30 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 31 min |
| May 17, 3:01 PM EDT | Flash Flood Watch | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 13 hr |
| May 17, 3:58 PM EDT | Wind Advisory | CHS | 3 days | |
| May 17, 4:48 PM EDT | Coastal Flood Statement | CHS | 66 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.